Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jun 22, 2022, 3:20 PM PDT for Riverside County, California. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2022, 3:20 PM PDT (22:20 UTC)
- Expired
- Jun 22, 2022, 5:05 PM PDT
- In force
- 105 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 87 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2616 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865
WGUS56 KSGX 222220
FFWSGX
CAC065-230130-
/O.NEW.KSGX.FF.W.0001.220622T2220Z-220623T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
320 PM PDT Wed Jun 22 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Riverside County in southern California...
* Until 630 PM PDT.
* At 320 PM PDT, gauge reports indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 0.5 to 0.75 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Northwestern Palm Springs, Mt San Jacinto State Park, Hwy 243
Between Banning And Idyllwild, northwestern Desert Hot Springs,
Whitewater, Cabazon, North Palm Springs and Morongo Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3384 11680 3401 11676 3400 11655 3382 11657
FLASH FLOOD...GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-0.75 INCHES IN 1 HOUR
$$
CO1 follow-up statement
149 WGUS76 KSGX 230005 FFSSGX Flash Flood Statement National Weather Service San Diego CA 505 PM PDT Wed Jun 22 2022 CAC065-230015- /O.CAN.KSGX.FF.W.0001.000000T0000Z-220623T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA- 505 PM PDT Wed Jun 22 2022 ...FLASH FLOOD WARNING IS CANCELLED FOR RIVERSIDE COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3384 11680 3401 11676 3400 11655 3382 11657 $$ CO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:09 PM PDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 22, 2:09 PM PDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service San Diego CA 209 PM PDT Wed Jun 22 2022 .SYNOPSIS... An upper low will continue to draw mid level moisture northward across the area through this evening with scattered showers and isolated thunderstorms, focusing over the mountains and deserts. Drying will occur on Thursday, but there will still be a slight chance of thunderstorms over the mountains and deserts Thursday afternoon. It will turn even drier Friday through Saturday along with warming conditions. For Sunday into early next week, more substantial moisture should remain to the east. However, there could still be occasional minor intrusions of moisture for a slight chance of afternoon thunderstorms in the mountains next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... -Forecast Highlights- * Scattered monsoonal thunderstorms focusing mountains/deserts * Thunderstorms most numerous this afternoon, much less Thursday * Warming this weekend with temps 5-10 degrees above normal Monsoon season 2022 has started out with a bang! Scattered thunderstorms have impacts SoCal with lots of lightning being the main impact. The thunderstorms were most numerous over Orange County and across the San Bernardino County mountains and to the high desert region this morning. This afternoon, we are seeing the transition to a mountain and desert focus with the sea breeze moving inland and clearing most coast/valley locations from activity. The main concern for heavy rainfall will be along the Peninsular south to north mountain ranges paralleling storm vector winds. There continues to be a marginal risk of damaging winds as well. This risk is highest over the deserts where evaporation/downward momentum transport potential is greatest. Thunderstorms are forecast to wane this evening. An upper low off Point Conception will start moving east over central California on Thursday. West winds will lead to decreasing moisture over the region. However, residual moisture will continue and could lead to isolated thunderstorms over the mountains and deserts Thursday afternoon. Am not expecting nearly the activity as we have seen over the past 24 hours. In fact, coasts and valleys likely will stay dry. Friday through early next week will be dry along with warming conditions as upper ridging builds in. This will push temps most areas 5-10 degrees above normal with heat risk on the increase. Current forecast has highs reaching into the lower 100s across much of the Inland Empire and the high desert and to around 110 for the lower deserts. Lows will be above normal as well. Depending on upper ridge placement next week, some return of monsoonal moisture is possible which could lead to a few thunderstorms over the mountains and deserts. This risk could begin as early as Sunday, but more likely beginning on Monday and could continue through Wednesday before the moisture likely shifts east with dry weather favored for the latter half of next week. && .AVIATION... 222030Z....SCT CU/TCU near TSRA through this evening, primarily over mountains and deserts. Bases near 10,000 FT MSL and tops to 30,000 FT MSL. through 03Z Thu. Vis locally reduced to 3-5 SM in stronger SHRA/TSRA. Areas of MOD-STG up/downdrafts and LLWS vcty TSRA. Areas west of the mountains SCT-BKN cigs 100-150 ft MSL. Moderate to high confidence. After 06Z Thu, mostly clear skies for all areas. Slight chance of SCT CU/TCU developing with ISO TSRA possible again across the mountain and desert areas 19Z Thu - 01Z Fri. Moderate confidence. && .MARINE... A slight chance of showers and thunderstorms possible the rest of this afternoon. Any thunderstorms that form could produce gusty winds, dangerous cloud-to-water lightning, and waterspouts. Breezy onshore winds are expected with gusts near 20 knots each afternoon and evening Thursday through Saturday across the outer waters. && .FIRE WEATHER... A weak upper level low pressure system will draw mid level moisture northward across the area today with scattered showers and isolated thunderstorms with the greater coverage north of San Diego County. Thunderstorms will produce lightning strikes, strong gusty winds and brief heavy downpours. The potential for stronger thunderstorm wind gusts is greater at lower elevations with the potential for brief heavy downpours greater in the mountains. Even with the drying into Thursday, there could still be enough residual moisture for a slight chance of showers and thunderstorms in the mountains and deserts in the afternoon. Then drier and more stable for Friday and Saturday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...Gregoria AVIATION/MARINE...APR
In the hours before
Local storm report, Jun 22, 1:29 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
129 PM PDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 4 SE BIG BEAR CITY 34.24N 116.79W
06/22/2022 E0.25 INCH SAN BERNARDINO CA TRAINED SPOTTER
TRAINED SPOTTER, BENSWEATHER, REPORTS
EASTERN END OF VALLEY COVERED IN LIGHT
COATING OF HAILSTONES AS SEEN FROM CAMERA
VIEW. ROOFS AND SOME GROUND COVERED IN HAIL.
THUNDERSTORM MOVED OVER THE AREA AROUND
12:30 PM ON THE 22ND.
&&
APRSpecial weather statement, Jun 22, 2:11 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service San Diego CA
211 PM PDT Wed Jun 22 2022
CAZ055-056-065-222200-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
San Bernardino County Mountains CA-
211 PM PDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 300 PM PDT...
At 210 PM PDT, Doppler radar was tracking a strong thunderstorm near
Cabazon, or 8 miles northwest of Mt San Jacinto State Park, moving
north at 25 mph.
HAZARD...Winds of 40 to 50 mph and frequent lightning strikes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mt San Jacinto State Park, northwestern Desert Hot Springs,
Whitewater, Cabazon and Morongo Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3384 11668 3390 11680 3405 11674 3400 11657
TIME...MOT...LOC 2110Z 187DEG 21KT 3394 11672
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
COLocal storm report, Jun 22, 2:29 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
229 PM PDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM LIGHTNING PALM SPRINGS 33.82N 116.50W
06/22/2022 RIVERSIDE CA PUBLIC
REPORTS OF POWER OUTAGE IN PALM SPRINGS AND
TREE FIRE FROM LIGHTNING STRIKE PER SOCIAL
MEDIA.
&&
TSSpecial weather statement, Jun 22, 2:40 PM PDT, 40 minutes before
Special Weather Statement
National Weather Service San Diego CA
240 PM PDT Wed Jun 22 2022
CAZ055-060-065-222230-
San Gorgonio Pass Near Banning CA-Apple and Lucerne Valleys CA-
San Bernardino County Mountains CA-
240 PM PDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 330 PM PDT...
At 239 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mountain Home Village, or near Onyx Summit, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and frequent lightning strikes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Onyx Summit, Hwy 38 Between Onyx Summit And Sugarloaf, Hwy 38 Between
Yucaipa And Onyx Summit, Heart Bar Campground and Woodlands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3401 11664 3400 11675 3424 11681 3423 11661
TIME...MOT...LOC 2139Z 183DEG 26KT 3413 11671
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
COLocal storm report, Jun 22, 2:50 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM WILDFIRE 3 SE MOUNTAIN CENTER 33.67N 116.69W
06/22/2022 RIVERSIDE CA LAW ENFORCEMENT
BRUSH FIRE STARTED BY EXPLODING TRANSFORMER.
&&
TSSpecial weather statement, Jun 22, 2:50 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service San Diego CA
250 PM PDT Wed Jun 22 2022
CAZ056-061-065-222215-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
Coachella Valley CA-
250 PM PDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of Riverside County
through 315 PM PDT...
At 249 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mt San Jacinto State Park, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palm Springs, Mt San Jacinto State Park, Idyllwild-Pine Cove, Hwy 243
Between Banning And Idyllwild, Cathedral City, Desert Hot Springs,
Rancho Mirage, North Palm Springs, Whitewater and Thousand Palms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3365 11659 3377 11675 3401 11658 3384 11633
TIME...MOT...LOC 2149Z 220DEG 13KT 3377 11662
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMBThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:44 AM PDT | Special Weather Statement | SGX | 46 min | |
| Jun 22, 10:47 AM PDT | Special Weather Statement | SGX | 43 min | |
| Jun 22, 11:24 AM PDT | Special Weather Statement | SGX | Orange | 36 min |
| Jun 22, 11:30 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jun 22, 12:49 PM PDT | Special Weather Statement | SGX | 41 min | |
| Jun 22, 1:44 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Jun 22, 2:02 PM PDT | Areal Flood Advisory | SGX | Riverside | 3 hr |
| Jun 22, 2:11 PM PDT | Special Weather Statement | SGX | 49 min | |
| Jun 22, 2:40 PM PDT | Special Weather Statement | SGX | 50 min | |
| Jun 22, 2:50 PM PDT | Special Weather Statement | SGX | Riverside | 25 min |
| Jun 22, 4:05 PM PDT | Special Weather Statement | SGX | San Diego | 40 min |
| Jun 22, 4:25 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 35 min |
| Jun 22, 4:29 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.